How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask JR, M.A. Your Own Question
JR, M.A.
JR, M.A., Mental Health Professional
Category: Mental Health
Satisfied Customers: 184
Experience:  I have a master's degree in clinical psychology and am currently finishing my doctoral degree.
Type Your Mental Health Question Here...
JR, M.A. is online now
A new question is answered every 9 seconds

My 16 year old son went on Strattera for ADD on 8/1. & on Sept.

Resolved Question:

My 16 year old son went on Strattera for ADD on 8/1. & on Sept. 23rd he became manic. He had worked up to 60mg and weighed 125lbs. The mania lasted for 7 days and then went away for a week. The psychiatrist did not initially take him off the Strattera because he said that for it to be mania, it needs to last at least 7 days.   We than started weaning him off the medicine. Four days after stopping the Strattera (25mg) he started acting manic again and 6 days into the mania, he was diagnosed with Bi-polar disorder. He always had trouble focusing but was never a behavior problem. How can I be sure he really has bi-polar? I am getting conflicting information from Doctors. My son has always been sensitive to medication & needs low doses. Is it possible that he is not bi-polar & now that he is off the Strattera, he will go back to the way he was? How long does St. stay in your body? Has anoyone ever become manic on Strattera & gone back to normal? Where can I find info on this?
Submitted: 7 years ago.
Category: Mental Health
Customer: replied 7 years ago.

Age: 43; Female, Massachusetts
Expert:  JR, M.A. replied 7 years ago.

Some individuals have reported having manic-like symptoms after taking Strattera. In fact, the medication label strongly warns against taking Strattera if there is a possibility that the individual could have bipolar disorder. Now, I cannot be sure about whether your son has bipolar disorder without conducting an evaluation. However, I can tell you that many psychiatrists are over diagnosing bipolar I disorder in teenagers. This is purely my opinion, but I do not believe that teenagers react very well to these type of medications because of the significant changes occurring in the brain. But, that won't stop the drug companies from pushing potentially damaging medications on teenagers who do not need the medication. There are several sites you can find on google that report negative, manic-like side effects from Strattera in teenagers. As I said, I would need to evaluate your son in order to make a diagnosis, but it may be that the medication just had an extreme effect on him. I would certainly not suggest going back on that medication. It might be helpful to have a psychological evaluation conducted by a clinical psychologist. Perhaps this can give you a better idea about what is going on with your son. Psychiatrists are quick to over pathologize and diagnose folks...that is how they make a living. I would get an additional opinion before proceeding with any other type of treatment. I have included a link that provides some additional information about Strattera.

If you found this answer to be helpful, please click ACCEPT so that I get paid for my work. Bonuses are greatly appreciated!   
Customer: replied 7 years ago.
Thanks for your answer. Your advice on geting a 2nd opinion is what I will do next. I have found numerous info on the web on people becoming manic on strattera after this happened to my son. What I cannot find info on, is whether some people go back to normal after stopping strattera? My son had no behavior problems before going on this medicine but did have trouble focusing. The 1st sign that he may be bi-polar was when he was on the medicine. I will accept your answer but if you could answer this question, I would very much appreciate it. I would really like to know if there are people out there that go back to normal and do not experience mania again, without meds after stopping strattera? I cannot seem to get an answer to this question and cannot find info on it on the web.
Thank you
Expert:  JR, M.A. replied 7 years ago.

You are having trouble finding the information because unfortunately, the data do not exist at this time. I did a scholarly search through my graduate university and was not able to find any published data on this particular problem. At this point, I would be inclined to say that there is a strong possibility that he will return to normal functioning; however, there is no way of knowing this for sure. Give it a month or so and see how he is feeling. If he does not have any other manic-like episodes then I would feel pretty good about his chances of not relapsing. But to be honest, It could be possible that the drug triggered some sort of neurochemical reaction that induced something similar to bipolar disorder, especially if you have any type of family history of mental illness. If it triggered the illness, then he may continue to struggle with this if he is not medicated for bipolar disorder. The next step is to get an additional evaluation and give it some time to see how he reacts to being off the medicine. At this point, just hope for the best and reassess in about a month or so.

If you found this answer to be helpful, please click ACCEPT so that I get paid for my work. Bonuses are greatly appreciated!   

Customer: replied 7 years ago.
Thank you very much! I will take your advice!
Expert:  JR, M.A. replied 7 years ago.
You are welcome.
JR, M.A. and other Mental Health Specialists are ready to help you

Related Mental Health Questions